Hello, i'm 18 and just started my treatment in July 2016, I started Stribild when my CD4 was 66, VL was almost five thousand. A month later I got tested again and my CD4 went to 113, VL undetectable. I was on Stribild for about two months then switched to Genvoya around the beginning of September, I have been on Genvoya since and just got my usual 3 month testing and my CD4 was 115, i'm still waiting nervously on my VL count, is it bad that my cd4 only went up two points when it previously almost doubled from 66? I also just got my flu shot right before getting my blood drawn the same morning, would that cause any changes in the counts or is it too soon for an immunization to alter it?
Hello and thanks for posting.
Genvoya and Stribild are nearly identical combination drugs, differing only in the TAF vs TDF formulation of tenofovir. There's little reason to be concerned about switching from one to the other- and if your viral load was suppressed earlier and you remain adherent to the treatment, your viral load should be suppressed on the new Genvoya.
As for your CD4 cell count, it's understandable why you want to see it go up. And it will. But the timeline for increases isn't always linear, nor is it always a constant increase. The counts fluctuate a lot (though CD4% fluctuate less and can sometimes smooth out the emotional data rollercoaster).
A flu shot can transiently change viral load and immune markers (like CD4), but getting the shot immediately before the lab draw won't (isn't it too bad that vaccinations don't work immediately).
My best advice is not to be nervous about your numbers. Focus on your adherence to your medication (and follow up appointment).
Because HIV medicines work, you can live a very long, and quality lifespan. Divert this energy into thinking about all the other long-term preventive medicine things and screenings- like diet, exercise, tobacco, cancer screenings and the like. I'm expecting that you will long outlive your low CD4 count and will benefit from proactively looking down the healthy road.